Alert archive / Kentucky / River Flood Warnings in 2015

River Flood Warning 5, NWS Jackson, KY

March 3, 2015Lee County, Kentucky

NWS Jackson, KY issued this river flood warning at Mar 3, 2015, 11:43 AM EST for Lee County, Kentucky. It took effect at Mar 4, 2015, 5:17 PM EST. It was in force for 59 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2015, 11:43 AM EST (16:43 UTC)
In effect from
Mar 4, 2015, 5:17 PM EST
Expired
Mar 7, 2015, 4:31 AM EST
In force
59 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Lee County, KY

The radar

The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River at Heidelberg (HLDK2).

Action stage
16 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Mar 3, 10:27 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 3, 10:27 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1027 AM EST TUE MAR 3 2015

.UPDATE...
ISSUED AT 1026 AM EST TUE MAR 3 2015

LATEST RADAR TRENDS CONTINUE TO MOVE THE HEAVIEST SHOWERS ALONG
NORTH CENTRAL KY AND THEN NORTH OF THE CWA. EXPECT THINGS TO
EVENTUALLY START SHIFTING SOUTHWARD...BUT THE LATEST HRRR AND
NAM12 ARE NOT SHOWING THIS TRANSITION UNTIL THIS EVENING /CLOSER
TO 3Z/...A LITTLE LATER THAN ORIGINALLY FORECASTED/ANTICIPATED. AS
SUCH...GIVEN THE LATEST RADAR TRENDS AND GOOD INITIATION OF THESE
HI RES MODELS...WENT AHEAD AND DROPPED TO ONLY SLIGHT CHANCES
ACROSS THE SE CWA THROUGH THE MORNING...INCREASING TO CHANCES
THROUGH THE REST OF THE DAY. BY THIS EVENING...HEAVIEST RAIN
SHOULD BE MAKING IT INTO MUCH OF THE CWA...SO KEPT WITH A
LIKELY/DEFINITE POP FROM THIS POINT ON. ALSO...LOADED IN THE
LATEST OBSERVATIONAL DATA FOR TEMPS...DEW POINTS...AND WINDS...TO
MAKE SURE THE NEAR-TERM FORECAST FOR THESE PARAMETERS WAS WELL ON
TRACK WITH THE CURRENT CONDITIONS.

UPDATE ISSUED AT 850 AM EST TUE MAR 3 2015

QUICK UPDATE TO BRING GRIDS IN LINE WITH HOURLY OBS AND RADAR
TRENDS. HAD SOME SPRINKLES THIS MORNING BUT NOTHING SIGNIFICANT
WITH RESPECT TO LIGHT FREEZING DZ...RA. TEMPS ARE RISING ABOVE
FREEZING NOW. WILL LET CURRENT SPS FOR PATCHY FREEZING DRIZZLE
ACROSS PORTIONS OF THE AREA EXPIRE AT 9 AM. ALSO FRESHENED UP THE
ZONES. OTHERWISE...NO OTHER CHANGES TO THE FORECAST PACKAGE.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 358 AM EST TUE MAR 3 2015

A COMPLICATED WEATHER PATTERN SHAPING UP FOR EASTERN KENTUCKY
THROUGH THE MIDDLE OF THE WEEK. THE FIRST FORECAST CONCERN WILL BE
THE POTENTIAL FOR FREEZING DRIZZLE OR FREEZING RAIN EARLY THIS
MORNING NORTH OF THE MOUNTAIN PARKWAY. THERE IS A SMALL CHANCE
THAT SOME LIGHT PRECIPITATION WILL FALL INTO A LAYER OF
SUBFREEZING AIR THAT IS CURRENTLY IN PLACE ACROSS THE NORTHERN
HALF OF THE FORECAST AREA. THE ISSUE WITH THIS WILL BE WHETHER OR
NOT THE PRECIP IS ABLE TO REACH THE GROUND BEFORE TEMPERATURES
RISE ABOVE FREEZING. THIS SITUATION WILL CONTINUE TO BE MONITORED
CLOSELY OVER THE NEXT SEVERAL HOURS. IF SOME FREEZING PRECIP DOES
DEVELOP...AN SPECIAL WEATHER STATEMENT WILL BE ISSUED TO DEAL WITH
IT. THE SECOND CONCERN IN THE FIRST 36 HOURS OF THE FORECAST WILL
BE HEAVY RAIN AND THE POTENTIAL FOR FLOODING ACROSS THE AREA. AT
THIS TIME...THE FORECAST MODELS HAVE MOVED THE AXIS OF HEAVIEST
PRECIPITATION TODAY SLIGHTLY NORTH OF WHERE IT WAS IN PREVIOUS
RUNS. THE POP AND QPF FORECAST FOR TODAY WAS MODIFIED AS A RESULT
TO ACCOUNT FOR THIS CHANGE. IT STILL APPEARS HIGHLY LIKELY THAT
EASTERN KENTUCKY WILL EXPERIENCE A PERIOD OF MODERATE TO HEAVY
RAIN BEGINNING LATE THIS AFTERNOON AND LASTING THROUGH THE END OF
THE DAY ON WEDNESDAY. THERE MAY EVEN BE ENOUGH VERTICAL MOTION
AND WIND ENERGY ALOFT TO FIRE OFF A FEW THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING. AT THIS TIME...IT STILL APPEARS THAT
2 TO 3 INCHES OF RAIN WILL FALL ACROSS ALL OF EASTERN KENTUCKY.
DUE TO RECENTLY MELTED SNOW...THE GROUND IS ALREADY COMPLETELY
SATURATED ACROSS THE ENTIRE AREA...SO IT WILL NOT TAKE MUCH RAIN
TO BEGIN CAUSING PROBLEMS. BASED ON CURRENT HYDRO FORECASTS...IT
APPEARS THAT THE CUMBERLAND RIVER BASIN MAY EXPERIENCE THE MOST
SIGNIFICANT FLOODING ISSUES. THERE WILL ALSO BE POINTS ALONG THE
KENTUCKY BASIN THAT MAY SEE SIGNIFICANT FLOODING...SUCH AS AT
RAVENNA. THE TEMPERATURES TODAY ARE STILL EXPECTED TO RISE ABOVE
NORMAL ACROSS THE AREA...WITH HIGHS TOPPING OUT IN THE LOW TO MID
50S FOR THE ENTIRE AREA. A FEW LOCATIONS IN OUR FAR SOUTHWEST MAY
EVEN APPROACH 60 IN THE STRONG SOUTHERLY FLOW THAT IS ON TAP FOR
TODAY.

THE END OF THE SHORT TERM PERIOD IS WHERE OUR SECOND AND PERHAPS
MORE SERIOUS FORECAST CONCERN LIES. ONCE THE PREVIOUSLY MENTIONED
COLD FRONT MOVES THROUGH THE AREA...VERY COLD AIR WILL FILTER INTO
THE AREA BEHIND IT...AS WINDS SHIFT TO THE NORTH AND NORTHWEST.
WITH A STRONG FEED OF GULF MOISTURE STILL ON TRACK TO OVERRIDE
THE SLUGGISH COLD FRONT...SIGNIFICANT AMOUNTS OF PRECIPITATION ARE
EXPECTED TO OCCUR. PRECIPITATION WILL GRADUALLY TRANSITION FROM
RAIN TO A MIX OF RAIN...SLEET...AND SNOW ALONG AND NORTH OF THE
I634 CORRIDOR WEDNESDAY AFTERNOON. THIS MIX OF PRECIPITATION IS
FORECAST TO MOVE STEADILY EASTWARD ACROSS THE AREA BEHIND THE
DEPARTING FRONT. AS MORE AND MORE COLD AIR MOVES IN...THE
PRECIP WILL CHANGE OVER FROM A MESSY WINTRY MIX TO ALL SNOW BY
AROUND 0Z THURSDAY. SOME LIGHT SNOW AND SLEET ACCUMULATIONS MAY
OCCUR LATE WEDNESDAY IN OUR FAR NORTHWEST. THE CHALLENGE WITH THIS
PART OF THE FORECAST WILL BE DETERMINING HOW STRONG THE WARM NOSE
ALOFT WILL BE AT THE START OF THE EVENT. AT THIS TIME...THE NAM12
BY FAR HAS THE MOST WELL DEFINED LAYER OF WARM AIR AMONGST THE
MODELS...WHICH WOULD LEAD TO MORE SLEET IN OUR NORTHER AND LESS
SNOW. THE GFS AND ECMWF MODELS...ON THE OTHER HAND...ARE BOTH
SHOWING A MUCH LESS WELL DEFINED WARM NOSE ALOFT AND THEREFORE
MORE SNOW. FOR NOW HAVE DECIDED TO USE A BLEND OF THE TWO
SOLUTIONS...GOING WITH A MIX OF SNOW AND SLEET TO START THE EVENT
AND LEANING MORE TOWARD THE SNOWFALL AMOUNTS THE WWD FORECAST IS
CURRENTLY PREDICTING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 557 AM EST TUE MAR 3 2015

APPEARS INCREASINGLY LIKELY THAT WE WILL BE DIVING HEADLONG INTO
A TRANSITION FROM A HEAVY RAIN INTO A SIGNIFICANT WINTER WEATHER
EVENT BY THE BEGINNING OF THE EXTENDED. GFS...ECMWF SOLUTIONS
CONTINUE TO SHOW FAIRLY GOOD AGREEMENT WITH THIS SCENARIO.
HOWEVER...THE NAM CONTINUES TO TREND FURTHER TO THE NORTHWEST
WITH THE MOST SIGNIFICANT FEATURES IN OUR SENSIBLE WEATHER. WITH
THE NAM OUTSIDE ITS WINDOW OF BEST PERFORMANCE...GENERAL PREFERRED
TO REMAINED CLOSER TO THE OFFICIAL FORECAST AND A CONSENSUS OF THE
GFS AND ECMWF. ENOUGH UNCERTAINTY REMAINS IN THE MODEL SOLUTIONS
TO WARRANT STAYING WITH THE CURRENT SUITE OF WATCH PRODUCTS
THROUGH THE FIRST PORTIONS OF THE EXTENDED.

A VERY TIGHT BAROCLINIC ZONE STRETCHING WSW TO ENE ACROSS THE
OHIO VALLEY WILL GRADUALLY SHIFT SOUTHEAST INTO TENNESSEE VALLEY
THROUGH THURSDAY. WEATHER ALONG THE BAROCLINIC ZONE WILL REMAIN
OF ACTIVE AS SEVERAL WAVES OF LOW PRESSURE TRACK THROUGH THE TN
VALLEY REGION. COLDER ARCTIC AIR FILTERING INTO OUR AREA ON THE
NORTHERN SIDE OF THIS ZONE WILL CHANGE RAIN OVER TO SNOW WEDNESDAY
NIGHT. THERMAL PROFILES SUGGEST THAT THERE WILL BE A PERIOD OF
MIXED PRECIPITATION DURING THE CHANGOVER...GENERALLY SLEET IN THE
NORTH BUT SLEET OR POSSIBLY EVEN SOME FREEZING RAIN IN THE SOUTH.
OVERALL MODEL TRENDS SEEM TO BE SLIGHTLY SLOWER WITH THE
ONSLAUGHT OF COLD ARCTIC AIR INTO OUR FORECAST AREA LATE WEDNESDAY
INTO WEDNESDAY NIGHT. BUT SIGNIFICANT SNOW/SLEET ACCUMULATIONS
STILL APPEAR POSSIBLE...WITH THE HIGHEST AMOUNTS LIKELY NEAR THE
I-64 CORRIDOR AND LESSER AMOUNTS ACROSS OUR SOUTHEAST.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BEGINNING LATE THURSDAY
NIGHT AND REMAIN OVER THE AREA THROUGH LATE SUNDAY. TEMPS FRIDAY
MORNING WILL LIKELY DIP INTO THE SINGLE DIGITS...WITH A FEW SPOTS
IN OUR NORTH POSSIBLY DROPPING BELOW 0 DEGREES...WELL BELOW
NORMAL FOR MARCH AND NEAR RECORD LOWS. THE COLD SNAP APPEARS TO
BE FAIRLY SHORT LIVED AS TEMPERATURES START MODERATING BACK
TOWARDS SEASONABLE LEVELS BY THE WEEKEND...THOUGH THEY WILL
GENERALLY REMAIN BELOW NORMAL. SOME LIGHT PRECIPITATION WILL BE
POSSIBLE EARLY NEXT WEEK AS A WEAK FRONTAL BOUNDARY DROPS
SOUTHWARD OUT OF CANADA AND THE GREAT LAKES. BUT WEATHER WITH
THIS FEATURE HAS BEEN TRENDING DRIER WITH TIME. FOR NOW MAINTAINED
A SLIGHT POP SUNDAY NIGHT INTO MONDAY BUT FEEL THIS MAY BE
OVERDONE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 358 AM EST TUE MAR 3 2015

VFR CONDITIONS WILL PREVAIL AT THE TAF SITES THROUGH AROUND 10Z.
CLOUD BASES WILL CONTINUE TO GRADUALLY LOWER THROUGH THE REMAINDER
OF THE OVERNIGHT AND PREDAWN HOURS AS A WARM FRONT APPROACHES
FROM THE SOUTHWEST. CIGS AT 10 OR 11Z AT JKL...LOZ...AND SME
SHOULD RANGE BETWEEN 2.5 AND 3K AS MULTIPLE LAYERS OF LOW LEVEL
CLOUDS MOVE IN. CIGS WILL STEADILY LOWER THROUGHOUT THE
MORNING...AND WE WILL LIKELY SEE IFR CIGS AT THE TAF SITES BY 14
TO 16Z THIS MORNING. PRECIPITATION IN THE FORM OF DRIZZLE OR LIGHT
WILL BEGIN AFFECTING THE TAF SITES BY AROUND 9Z THIS MORNING.
THERE IS A SMALL CHANCE FOR SOME FREEZING RAIN OR FREEZING DRIZZLE
AT SJS AND SYM BETWEEN 9 AND 13Z AS PRECIP OVERRIDES A LAYER OF
NEAR FREEZING AIR NORTH OF THE MOUNTAIN PARKWAY. THE PRECIP SHOULD
CHANGE OVER TO ALL RAIN BY 14Z. CONDITIONS WILL WORSEN DURING THE
TRANSITION...WITH IFR TO LIFR CONDITIONS THROUGH THE REMAINDER OF
THE TAF PERIOD. THERE IS ALSO A CHANCE OF THUNDER THIS AFTERNOON
AND EVENING...AS A STRONG COLD MOVING ACROSS THE AREA INTERACTS
WITH WARM MOIST AIR OFF THE GULF OF MEXICO.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH THURSDAY EVENING
FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-
106>120.

&&

UPDATE...JMW
SHORT TERM...AR
LONG TERM...RAY
AVIATION...AR
Hazardous weather outlook, Mar 3, 9:54 AM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
954 AM EST TUE MAR 3 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041800-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
954 AM EST TUE MAR 3 2015

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
THURSDAY EVENING...
...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

THE POTENTIAL EXISTS FOR HEAVY RAINFALL AND FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR HEAVY RAINFALL MOST OF THE DAY ON
WEDNESDAY...WITH A RISK OF FLOODING FROM WEDNESDAY THROUGH
THURSDAY.

THE RAIN IS EXPECTED TO CHANGE TO WINTRY PRECIPITATION BEFORE DRY
WEATHER RETURNS. THE GREATEST RISK OF SIGNIFICANT WINTER WEATHER
IS FROM WEDNESDAY AFTERNOON INTO THURSDAY MORNING. HOWEVER...THERE
IS STILL CONSIDERABLE UNCERTAINTY REGARDING THE TIMING OF CHANGE
OVER AND WHAT TYPES OF PRECIPITATION THAT MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOW TOTALS TONIGHT
THROUGH THURSDAY.

AR/JMW

In the hours before

Special weather statement, Mar 3, 6:46 AM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
646 AM EST TUE MAR 3 2015

KYZ044-051-052-060-088-104-106-107-109-110-113-115-117>120-031415-
FLEMING-BATH-ROWAN-MENIFEE-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-
FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD...
FRENCHBURG...CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...
HINDMAN...PIPPA PASSES...HAZARD...HYDEN...JENKINS...WHITESBURG...
INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
646 AM EST TUE MAR 3 2015

...LIGHT FREEZING DRIZZLE POSSIBLE THIS MORNING...

POCKETS OF LIGHT FREEZING DRIZZLE WILL BE POSSIBLE THIS MORNING
ACROSS PORTIONS OF THE AREA WHERE TEMPERATURES ARE STILL AT OR
BELOW FREEZING. LOCATIONS THAT WILL BE PARTICULARLY PRONE TO
SEEING FREEZING DRIZZLE THIS MORNING WILL BE ALONG AND NORTH OF
THE I64 CORRIDOR...AND THE DEEPER AND MORE SHELTERED VALLEYS IN
OUR FAR EASTERN COUNTIES WHERE COLDER AIR MAY HAVE COLLECTED IN
THE VALLEY FLOORS. THE FREEZING RAIN COULD LEAVE BEHIND A LIGHT
GLAZE OF ICE ON ELEVATED AND EXPOSED OBJECTS AND PERHAPS ON
SHELTERED BRIDGES AND OVERPASSES. MOTORISTS SHOULD USE CAUTION IF
OUT DRIVING THIS MORNING.

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 11:38 AM ESTRiver Flood WarningJKLEstill5 days
Mar 3, 11:49 AM ESTRiver Flood WarningJKLWhitley6 days
Mar 3, 11:54 AM ESTRiver Flood WarningJKLKnox4 days
Mar 3, 4:24 PM ESTWinter Storm WarningJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more47 hr

Nearby

River Flood Warnings in Kentucky, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.